Indian Journal of Anaesthesia  
About us | Editorial board | Search | Ahead of print | Current Issue | Past Issues | Instructions
Home | Login  | Users Online: 1314  Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size    


ORIGINAL ARTICLE
Year : 2017  |  Volume : 61  |  Issue : 5  |  Page : 387-392

Anaphylaxis during anaesthesia: Indian scenario


1 Department of Anaesthesia and Intensive Care, Vardhman Mahavir Medical College and Safdarjung Hospital, New Delhi, India
2 Department of Anaesthesiology, Pain and Perioperative Medicine, Sir Ganga Ram Hospital, New Delhi, India
3 Department of Research, Sir Ganga Ram Hospital, New Delhi, India

Correspondence Address:
Ranju Gandhi
C-1/1065, Vasant Kunj, New Delhi - 110 070
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ija.IJA_80_17

Rights and Permissions

Background and Aims: Anaphylaxis during anaesthesia is a rare but serious problem. In contrast to the developed countries where databases of perianaesthetic anaphylaxis are preserved, none exist in India. We conducted a survey amongst Indian anaesthesiologists to study the incidence and aetiology of anaphylaxis during anaesthesia in India. Methods: A written questionnaire comprising 20 items was mailed electronically or distributed personally to 600 randomly selected Indian anaesthesiologists. The responses were compiled and analysed. Results: We received responses from 242 anaesthesiologists. One hundred and sixty-two (67%) anaesthesiologists had encountered anaphylaxis during anaesthesia. Anaesthetic drugs led to 40% of reactions, and 60% of reactions were attributed to non-anaesthetic drugs. Opioids were the most common anaesthetic drugs implicated in anaphylaxis during anaesthesia, and non-depolarising muscle relaxants were the second most commonly implicated agents. Colloids, antibiotics and blood transfusion were the common non-anaesthetic agents thought to be responsible for anaphylactic reactions during anaesthesia. There were five deaths due to anaphylaxis during anaesthesia. Only 10% of anaesthesiologists ordered for allergy testing subsequently though 38% of anaesthesiologists had access to allergy testing facilities. Conclusions: Our survey reveals that two-thirds of participating Indian anaesthesiologists had witnessed anaphylaxis during anaesthesia. Commonly implicated anaesthetic drugs were opioids and non-depolarising muscle relaxants while colloids, antibiotics and blood transfusion were the common non-anaesthetic agents causing anaphylactic reactions during anaesthesia. Further, our survey reveals low utilisation and paucity of referral allergy centres to investigate suspected cases of anaphylaxis during anaesthesia.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed907    
    Printed8    
    Emailed0    
    PDF Downloaded460    
    Comments [Add]    

Recommend this journal